Indiana, 2009Hail in Indiana, August 11, 2009
August 11, 2009 · NWS IWX · 1 event in 1 county or zone
A combination of a cold front and lake breeze drifted southeast across much of northern Indiana, resulting in scattered showers and thunderstorms. Despite strong upper levels winds and favorable instability, weak low level winds and high freezing levels kept most storms below severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of a cold front and lake breeze drifted southeast across much of northern Indiana, resulting in scattered showers and thunderstorms. Despite strong upper levels winds and favorable instability, weak low level winds and high freezing levels kept most storms below severe levels. An isolated storm produced penny size hail in Adams County with some areas of locally heavy rain and isolated low land flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 3:02 PM EST, 49 minutes earlier.
Area forecast discussion, Aug 11, 3:02 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EDT TUE AUG 11 2009
.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY NIGHT...
MAIN CONCERN IN SHORT TERM LIES WITH CONVECTION THIS AFTERNOON.
CURVED UPR JET CURRENTLY TRAVERSING REGION WITH LARGE SCALE
SPEED/DIRECTIONAL DIVERGENCE COMBINING WITH LOW LVL CONVERGENCE
ALONG SLOW MOVING FRONTAL BNDRY TO FIRE SCATTERED THUNDERSTORMS
ACROSS CENTRAL/ERN PORTIONS OF THE CWA. HOWEVER...WEAK LOW/MID LEVEL
FLOW IS PRECLUDING SIGNIFICANT STORM ORGANIZATION DESPITE 90+ KT UPR
LEVEL JET STREAK. IN CLOUD 0C AND -20C LEVELS OF 15.4 AND 26.1 KFT
RESPECTIVELY WILL LIMIT LARGE HAIL THREAT BUT WOULD NOT BE SURPRISED
TO SEE SOME SMALL HAIL WITH MOST INTENSE UPDRAFTS AS MLCAPE VALUES
PUSH 2000 J/KG. LACK OF ANY SIGNIFICANT DRY AIR IN MID LEVELS SHOULD
KEEP ANY DAMAGING WIND POTENTIAL WITH COLLAPSING STORMS TO AT BEST
LOW END SEVERE CRITERIA. BEST POTENTIAL FOR ANY SVR WINDS WILL
REMAIN CONFINED TO SOUTHERN-MOST PORTIONS OF CWA WHERE SLIGHTLY
BETTER MID LEVEL FLOW IS RESULTING IN 0-6 KM SHEAR VALUES AROUND
30-35 KTS WHICH MAY ALLOW FOR SLIGHTLY LONGER-LIVED STORMS. STILL
NO EXPECTATIONS FOR WIDESPREAD SVR CONVECTION BUT A NICE SOAKING
RAIN WITH GUSTY WINDS LOOKS TO BE IN THE CARDS FOR AT LEAST HALF OF
THE SOUTHEAST CWA SO KEPT SCATTERED WORDING WITH A 50 POP FOR MUCH
OF SE CWA.
RIDGING AT THE SFC AND ALOFT SLIDES IN BEHIND DEPARTING WAVE FOR A
PLEASANT STRETCH OF LATE SUMMER DAYS WITH LOWER HUMIDITY AND LIMITED
CLOUD COVER. GOING TEMPS LOOK GOOD WITH LOWS TONIGHT GENERALLY IN
THE UPR 50S SAVE FAR SE. COULD SEE SOME PATCHY FOG EARLY WED MORNING
IF RESIDUAL MOISTURE CLEARS OUT A TOUCH SLOWER THAN MODELS INDICATE
WHICH IS CERTAINLY PLAUSIBLE IN AREAS THAT RECEIVE PRECIPITATION
TODAY. NAM CLOSES OFF H5 LOW TO THE SE OF CWA OVER CEN/SRN OH BUT
ANY SENSIBLE WEATHER IMPACTS SHOULD STAY SE OF US WED/WED NIGHT.
&&
.LONG TERM...THURSDAY MORNING THROUGH EARLY TUESDAY...
RIDGE WILL DOMINATE THE WEATHER THROUGH NEXT MONDAY...THIS WILL
RESULT IN WARMER TEMPERATURES AND INCREASING HUMIDITY. WHILE THE
THREAT OF AFTERNOON CONVECTION WILL GRADUALLY INCREASE THROUGH THE
PERIOD...TIMING AND ACTUAL OCCURRENCE IS TOO UNCERTAIN TO MAKE ANY
CHANGES TO THE GOING SET OF FORECASTS. HAVE OPTED TO KEEP
TEMPERATURES IN THE UPPER 80S TO NEAR 90 WITH OVERNIGHT LOWS IN THE
60S AND 70S.
THAT BEING SAID...DO HAVE CONCERNS THAT THE POSITION OF THE RIDGE
OVER THE SOUTHEAST AND THE APPROACHING TROF WILL ALLOW STEADILY
INCREASING SOUTHWEST FLOW AND ADDITIONAL CONVECTIVE DEVELOPMENT OVER
THE PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. THIS COULD SET THE
STAGE FOR CONVECTIVE DEVELOPMENT OVER THE GREAT LAKES DURING THE
WEEKEND.
WHILE THE ECMWF IS SUGGESTING THAT THERE WILL BE SHOWERS OVER THE
EARLY NEXT WEEK...THE ENSEMBLE OF EXTENDED MODELS DIVERGES
SIGNIFICANTLY WITH THE LATTER PART OF THE FORECAST...AND WHILE WE
HAVE BEEN IN A DRY PATTERN...HAVE INCORPORATED THE HPC GUIDANCE IN
THE LAST DAY OF THE EXTENDED. INTRODUCING CHANCE PRECIPITATION FOR
EARLY TUESDAY.
&&
.AVIATION...DISCUSSION FOR 18Z TAFS...
PREDOMINATELY VFR CONDS AT KSBN AS SKIES CLEAR BEHIND PASSING WAVE
THIS AFTERNOON. SCATTERED THUNDERSTORMS MOVING SOUTH TOWARD KFWA
NECESSITATE INCLUSION OF VCTS GP THIS AFTERNOON BUT EXPECT CIGS TO
STAY VFR UNLESS TAF SITE FALLS DIRECTLY BENEATH ONE OF THE
SCATTERED STORMS. CONCERN FOR FOG WED MORNING WITH GOOD RAD
COOLING AND RELATIVELY LIGHT WINDS AND WILL LIKELY NEED MENTION IN
SUBSEQUENT TAF ISSUANCES...ESPECIALLY IF KFWA SEES RAINFALL TODAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SIMPSON
LONG TERM...LEWIS
AVIATION...SIMPSON
Hazardous weather outlook, Aug 11, 3:53 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 AM EDT TUE AUG 11 2009
LMZ043-046-120900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
453 AM EDT TUE AUG 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. HOWEVER...WIND GUSTS TO 40 KNOTS COULD
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
453 AM EDT TUE AUG 11 2009 /353 AM CDT TUE AUG 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THE STRONGER STORMS MAY
PRODUCE STRONG WINDS AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 11, 2:26 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EDT TUE AUG 11 2009
INZ017-018-025-112000-
ALLEN IN-HUNTINGTON IN-WHITLEY IN-
326 PM EDT TUE AUG 11 2009
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS NEAR WHITLEY COUNTY...OR 7 MILES
SOUTHWEST OF COLUMBIA CITY...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WASHINGTON CENTER...PEABODY AND LUTHER...
LAUD...GOBLESVILLE AND RABER...
DUNFEE...ROANOKE...
ABOITE...MAHON AND ROLLING HILLS...
THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 0 AND 12.
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 95 AND
104.
VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND OTHER
LOW LYING AREAS. DRIVE WITH EXTRA CAUTION...REDUCE YOUR SPEED AND
TURN ON YOUR VEHICLES HEADLIGHTS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4101 8564 4107 8563 4117 8554 4098 8502
4094 8505 4093 8564
TIME...MOT...LOC 1925Z 300DEG 19KT 4107 8555Local storm report, Aug 11, 2:44 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 PM EDT TUE AUG 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL FORT WAYNE 41.08N 85.13W
08/11/2009 E0.25 INCH ALLEN IN TRAINED SPOTTER
ESTIMATED WINDS TO 45 MPH
&&
EVENT NUMBER IWX0900028
NGSpecial weather statement, Aug 11, 2:51 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
351 PM EDT TUE AUG 11 2009
INZ018-027-OHZ015-024-112015-
ADAMS IN-ALLEN IN-PAULDING OH-VAN WERT OH-
351 PM EDT TUE AUG 11 2009
AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM NEAR NEW HAVEN...MOVING SOUTHEAST AT 25
MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WOODBURN...
MONROEVILLE...PAYNE AND CONVOY...
MAPLES...ZULU AND TILLMAN...
TOWNLEY AND EDGERTON...
MCGILL...DIXON AND TIPTON...
WIND GUSTS TO 45 MPH HAVE BEEN REPORTED EAST OF FORT WAYNE. GUSTY
WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS
TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
VERY HEAVY RAIN WILL CAUSE RAPID PONDING OF WATER ON ROADWAYS AND
LOW LYING AREAS. USE EXTRA CAUTION AND REDUCE SPEEDS WHEN HEAVY
RAINFALL IS ENCOUNTERED.
LAT...LON 4105 8461 4086 8473 4103 8518 4119 8507
TIME...MOT...LOC 1948Z 295DEG 21KT 4107 8501
Special weather statement, Aug 11, 3:13 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT TUE AUG 11 2009
INZ008-016-017-112100-
KOSCIUSKO IN-NOBLE IN-WHITLEY IN-
413 PM EDT TUE AUG 11 2009
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH WEBSTER TO
MENTONE...MOVING EAST AT 15 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WARSAW...
WINONA LAKE...
NORTH WEBSTER...
PIERCETON...
PALESTINE AND BURKET...
JAMES LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4112 8608 4114 8608 4139 8580 4140 8549
4105 8575 4105 8578
TIME...MOT...LOC 2013Z 266DEG 15KT 4134 8576 4117 8600Special weather statement, Aug 11, 3:47 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 PM EDT TUE AUG 11 2009
INZ022-112145-
CASS IN-
447 PM EDT TUE AUG 11 2009
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOGANSPORT...MOVING SOUTHEAST AT 10 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WALTON...
ANOKA...
DEACON...
LINCOLN AND GALVESTON...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4059 8638 4070 8638 4070 8649 4074 8653
4080 8634 4074 8625 4059 8616 4058 8616
4057 8618 4057 8637
TIME...MOT...LOC 2048Z 320DEG 9KT 4073 8636Special weather statement, Aug 11, 3:49 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT TUE AUG 11 2009
INZ027-OHZ024-112145-
ADAMS IN-VAN WERT OH-
449 PM EDT TUE AUG 11 2009
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONROE...OR NEAR DECATUR...MOVING EAST AT 30
MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
OHIO CITY...
SALEM AND WREN...
WILLSHIRE...
SCHUMM...ABANAKA AND GLENMORE...
DULL...
JONESTOWN...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4069 8496 4086 8492 4081 8439 4074 8439
4074 8438 4068 8439 4068 8444 4069 8445
4072 8445 4072 8479 4067 8480
TIME...MOT...LOC 2049Z 290DEG 25KT 4077 8487Hail, Adams
- When
- August 11, 3:51 PM EST to 3:52 PM EST
- Where
- Adams County, 0.52 mi E of Pleasant Mills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -84.840
A trained spotter reported penny size hail for approximately thirty seconds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 11, 2009$292,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, August 11, 2009$35,000 · 70 kt wind · 5 events
- Damaging Winds in South Carolina, August 11, 2009$26,000 · 55 kt wind · 7 events
- Flash Flood in Mississippi, August 11, 2009$30,000 · 1 event
- Flash Flood and Hail in North Carolina, August 11, 2009$10,000 · 50 kt wind · 23 events
- Hail and Damaging Wind in Ohio, August 11, 2009$20,000 · 50 kt wind · 3 events
- Flash Flooding in Tennessee, August 11, 2009$20,000 · 2 events
- Damaging Winds in Tennessee, August 11, 2009$16,000 · 55 kt wind · 3 events
- Damaging Winds in New Hampshire, August 11, 200950 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 11, 2009$8,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Texas, August 11, 2009$7,000 · 61 kt wind · 5 events
- Marine Hail in Lake St. Clair, August 11, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187046.